Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 83, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 7, 2016, 8:42 PM MDT for Liberty County, Toole County, Montana. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2016, 8:42 PM MDT (02:42 UTC)
- Expired
- Aug 7, 2016, 9:00 PM MDT
- In force
- 18 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 168 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 8:50 PM MDT | TSTM WND GST 50 | 8 Nw Whitlash, MT | STORM SPOTTER REPORTS QUARTER SIZED HAIL |
| Aug 7, 8:50 PM MDT | HAIL 1 | 8 Nw Whitlash, MT | STORM SPOTTER REPORTS QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
220 WUUS55 KTFX 080242 SVRTFX MTC051-101-080315- /O.NEW.KTFX.SV.W.0083.160808T0242Z-160808T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 842 PM MDT SUN AUG 7 2016 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LIBERTY COUNTY IN NORTH CENTRAL MONTANA... NORTHEASTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 915 PM MDT * AT 841 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES EAST OF SUNBURST...OR 36 MILES NORTHEAST OF SHELBY...MOVING EAST AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL LIBERTY AND NORTHEASTERN TOOLE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4895 11097 4892 11153 4900 11155 4900 11099 TIME...MOT...LOC 0241Z 260DEG 23KT 4896 11143 HAIL...1.25IN WIND...<50MPH $$ MPJ
1 follow-up statement
547
WWUS55 KTFX 080300
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
900 PM MDT SUN AUG 7 2016
MTC051-101-080310-
/O.CAN.KTFX.SV.W.0083.000000T0000Z-160808T0315Z/
LIBERTY MT-TOOLE MT-
900 PM MDT SUN AUG 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LIBERTY AND
NORTHEASTERN TOOLE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4895 11097 4892 11153 4900 11155 4900 11099
TIME...MOT...LOC 0259Z 260DEG 23KT 4898 11125
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 5:50 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 7, 5:50 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 550 PM MDT SUN AUG 7 2016 ...Update to Aviation... .DISCUSSION... Tonight through Tuesday...An unstable southwesterly flow aloft will reside over the region tonight through Monday. A strong upper level disturbance will push northeastward through the region this evening. Numerous thunderstorms will accompany this disturbance with isolated severe storms. The main threat from any severe storm will be strong wind gusts...but an isolated large hail report is also possible. The bulk of the stronger storms will diminish by 9 PM. Another round of thunderstorms will affect portions of the region on Mon afternoon/evening. This disturbance will not be as strong as the one day...but an isolated severe thunderstorm can not be ruled out for tomorrow. On Tuesday an upper level disturbance will move towards the Glacier Park region...bringing another chance for widespread thunderstorms across the region...with North Central MT likely being the most affected area. Afternoon temperatures for Mon/Tue will not be as hot as they have been...but still generally average between the mid 70s and mid 80s. Brusda TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue to be in good agreement with the solution during this period, and they are even a bit faster with the exit of the upper level low pressure trough. The trough is now forecast to move northeast from the Idaho Panhandle Tuesday evening to southwest Saskatchewan by early Wednesday evening, which is about 12 hours sooner than last night's model runs. As a result, the greatest chance for continuing showers and thunderstorms remains during Tuesday evening, with a fairly rapidly decreasing chance after that. The northwest flow in the wake of the trough will keep a slight chance of showers and thunderstorms over the forecast area mainly through Wednesday night. As a high pressure ridge builds into the western United States through Saturday, the only chance for an isolated afternoon/evening shower or thunderstorm will remain over the mountains. However, another large upper level trough will dig off the Pacific coast into Sunday. The resulting southwest flow aloft may bring isolated showers and thunderstorms to the forecast area, but there is a chance that the ridge will remain in place, which would keep the area dry. Regardless, the exit of the trough and the introduction of the upper ridge will help warm temperatures from 5 to 10 degrees below normal on Wednesday to a few degrees above normal by Sunday. Coulston && .AVIATION... Updated 2350z. Southwest flow aloft continues overnight and through the day on Monday. Disturbance currently over central Montana will continue to generate scattered to numerous showers and thunderstorms through late evening with light rain showers lingering after midnight. Monday morning will start off mostly sunny with isolated/scattered thunderstorms developing over southwest Montana after 20Z. VFR conditions will prevail except for local IFR visibility in heavy rain associated with storms. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 50 82 50 80 / 60 20 20 60 CTB 51 79 48 75 / 70 10 30 60 HLN 51 82 52 80 / 60 40 30 40 BZN 47 84 46 85 / 40 20 10 20 WEY 38 74 40 74 / 20 10 10 10 DLN 45 81 45 80 / 10 20 10 20 HVR 59 82 53 82 / 70 10 30 60 LWT 54 80 53 81 / 70 20 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 7, 6:25 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 625 PM MDT SUN AUG 7 2016 MTZ053-054-080115- MEAGHER MT-BROADWATER MT- 625 PM MDT SUN AUG 7 2016 ...MINOR URBAN FLOODING IN THE TOWNSEND AREA... HEAVY RAIN HAS CAUSED SOME MINOR URBAN FLOODING IN THE CITY OF TOWNSEND. EMERGENCY MANAGERS HAVE REPORTED WATER A FEW INCHES DEEP ON THE MAIN HIGHWAYS IN TOWNSEND. THE WATER SHOULD RECEDED IN BY 7 PM AS THE STORMS HAVE EXITED THE REGION. REMINDER...DO NOT DRIVE THROUGH ANY FLOOD ROADWAYS. WAIT UNTIL THE WATER RECEDES OR FIND AN ALTERNATE ROUTE. LOCATIONS IMPACTED INCLUDE... TOWNSEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL HAS OCCURRED WITH THIS STORM...AND HAS LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4613 11155 4645 11166 4673 11098 4635 11088 TIME...MOT...LOC 0022Z 231DEG 20KT 4632 11149 BRUSDA
Special weather statement, Aug 7, 6:47 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 647 PM MDT SUN AUG 7 2016 MTZ010-044-080130- TOOLE MT-EASTERN GLACIER MT- 647 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER AND NORTHWESTERN TOOLE COUNTIES UNTIL 730 PM MDT... AT 646 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF KEVIN...OR 13 MILES NORTHEAST OF CUT BANK...MOVING NORTH AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SANTA RITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4899 11182 4871 11209 4876 11235 4900 11237 TIME...MOT...LOC 0046Z 200DEG 14KT 4882 11221 MARTIN
Local storm report, Aug 7, 6:58 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 16 ENE SUNBURST 48.99N 111.60W
08/07/2016 E0.88 INCH TOOLE MT PUBLIC
NICKEL SIZE HAIL FALLING.
&&
BRUSDALocal storm report, Aug 7, 7:33 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
733 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 WNW SUNBURST 48.90N 111.99W
08/07/2016 E0.75 INCH TOOLE MT TRAINED SPOTTER
HAIL UP TO PENNY SIZE FALLING. HAIL A FEW INCHES DEEP
IN PLACES. WIND GUSTS ESTIMATED AROUND 50 MPH.
&&
BRUSDALocal storm report, Aug 7, 7:39 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 1 NW SUNBURST 48.88N 111.91W
08/07/2016 E1.75 INCH TOOLE MT TRAINED SPOTTER
GOLF BALL SIZE HAIL FALLING NEAR SUNBURST.
&&
BRUSDALocal storm report, Aug 7, 7:54 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
754 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 16 ENE SUNBURST 48.99N 111.60W
08/07/2016 E1.25 INCH TOOLE MT PUBLIC
NICKEL TO HALF DOLLAR SIZE HAIL FALLING.
&&
CORRECTED EVENT...REMARKS
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:25 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Aug 7, 6:47 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 7, 7:15 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 75 min |
| Aug 7, 7:44 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 31 min |
| Aug 7, 9:25 PM MDT | Special Weather Statement | TFX | Toole | 50 min |
| Aug 7, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Aug 7, 10:18 PM MDT | Special Weather Statement | TFX | Toole | 27 min |
| Aug 7, 10:20 PM MDT | Special Weather Statement | TFX | Toole | 25 min |
| Aug 7, 11:14 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| Aug 8, 5:47 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 28 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.